1. Weight gain - many women come to my office concerned about their weight, and the go-to medication for blame is often the birth control pill. Unfortunately for them, while we can see up to a 5% weight gain on Depo Provera injections, typical weight gain, if any, on the pill is between 1 and 4 lbs, and this weight usually goes away after several months of being on the birth control pill. That being said, there are a number of other common medications that can be associated with weight gain. Many of the most common antidepressants, especially SSRIs, have been associated with weight gain, in some cases as much as 24 lbs in a year. Other mood stabilizers can also contribute to weight gain, as can steroids, antihistamines (sorry fellow allergy sufferers!), antiepileptics, and some blood pressure medications.
2. Loss of libido - as I was reviewing the data for this article, it turns out that there are a LOT of medications that can affect libido, and many of them have negative effects. We again see SSRIs as a very common culprit for loss of libido. Birth control is also a common medication blamed for loss of libido, but as opposed to weight gain, in this case, certain types of birth control may decrease libido. The goal for hormonal contraception is to prevent pregnancy, but some formulations can decrease testosterone, which in turn may reduce libido for some patients. For others, this change may be a benefit these same decreases in testosterone can improve acne. Other medications that may decrease libido are pretty similar to those may cause weight gain: mood stabilizers, antiepileptics, some blood pressure medications and also opioids.
3. Fatigue - pretty much any of the medications listed above may also cause tiredness or fatigue. We can include some antibiotics and heartburn medications in this group as well. If you've recently started any of the medications listed above and have noticed some loss of energy despite adequate sleep, exercise, and nutrition, then it may be worth examining the medicines you're taking.
4. Insomnia - the counterpoint to fatigue, but if you're not able to sleep, then you're definitely going to be tired. Some of the more common medications that may negatively affect your sleep include supplemental thyroid medications, ADHD medications, weight loss medicines, steroids, and once again, some of the antidepressants and mood stabilizers.
For some women, their prescriptions can cause nearly as many problematic symptoms as they improve. While we often look for a simple fix for health issues, the side effects of any medications should also be taken into consideration, and the pros/cons of these medications should be discussed with your provider. In some cases, there may be non-medicinal options to manage your health concerns, whether diet/exercise for weight/mood, meditation for sleep/focus and other non-prescription treatment options. That being said, before making any changes with your prescribed medications, be sure to discuss any adjustments with your prescriber as they will be familiar enough with your health history to ensure the desired change is appropriate. Together, you and your provider can ensure your medical regimen is optimal for your health goals :)